Topic: pulmonary edema after chemo

Hello all-We had such good news last week that's one of Dave's liver tumors has shrunk 3 cm.   We were all celebratory.   Then last night 4 hours after his chemo he went into flash pulmonary edema and respiratory arrested.   It took the ambulance forever to get here being the holiday week and we live on Cape Cod!!!   I had to give him 4 breaths to get him breathing again.   They got him to the hospital in time and gave him huge amounts of IV diuretics and he came out of it.   I thought he was a goner.  Has anyone else ever had this happen?    He is on Gemzar and Oxiliplatin.   I guess my misery just wants company!   Thanks Patrice (pderat)

Re: pulmonary edema after chemo

Hi Patrice,  Sorry to hear about your unexpected excitement.  Hope Dave is doing okay now?  I had to make a visit to the ER for fluid in one of my lungs last year.  It was  not called edema but bad infusion. It had partially collapsed.  They gave me something but can't remmeber what. It was fine within 6 hours and they let me have the choice of spending the night for observation or go home.  I chose home. I'm so glad you were there and knew what to do.  I have read quite a bit about edema/fluid on the lungs as I have a few on both lobes and from what I found out it usually doesn't become an issuse until the tumors get to the 4-6 CM size.  I think I'll do some re-looking at this area.  Lets hope Mr. Misery doesn't ask for any more company hey?
Bless You Both,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: pulmonary edema after chemo

Thanks Jeff for your post.   Dave is feeling well this week.   We are going to Maine for the weekend to visit my Dad who is in a nursing home there.    Dave had a cardiac catheterization during his hospital stay and it showed 3 blocked coronary arteries, which is not good but at this point he certainly is not a candidate for any heart surgery.  He is seeing a holistic cardiologist tomorrow for another opinion on how best to deal with this medically.   We have decided to just live each day to it's fullest.   Enjoy each other, do the chemo and not dwell on the crap.    The support of this site, though sometimes very sad, has been a big help.
Patrice

Re: pulmonary edema after chemo

Dear Patrice,

Sorry to hear of Dave's situation with his heart.  Can only say please hang in there, and I guess now that you know of the problem, doctors will be more careful when applying the chemo as some medications do cause hypertension.

Have a good weekend / short vacation and all the best to you and Dave.

Re: pulmonary edema after chemo

Thanks.  We did have a nice weekend but the trip for very tiring for Dave.   We are trying to set up a conference with the oncologist and the cardiologist to see how best to proceed.   Dave's heart problems could take him out at any moment.   The oncologist has put a hold on the chemo for awhile just to give him a rest.   I don't know what we are going to do.   We are trying to stay positive but it sure is difficult and I am scared each day that I go to work the something bad will happen while I am away.   I am going to try a take some time off from work.   Thanks again for your posts.

Re: pulmonary edema after chemo

Hi Patrice,   Hope Dave is still feeling well ?  Such a small world.  My Dad had all four of his main arteries 85-95% blocked a couple of years ago.  I had to get my niece to press the med alert button for ambulance in Maine while I was talking with my Dad from Kansas.  He was so out of breath and I could hear his slurred speech. Was able to prevent major stroke but his arteries were so brittle the heart surgeon had nothing to work with.  He stayed in the Nursing home in Maine with my Mom who has parkinsons and failing memory.  She stays at a nursing home in Portland.  Well, I surely hope the doc's figured something out for Dave.  Wish you guys the best.  I start new chemo July 30, called taxotere (Docetaxol).  It is not normally used for CC but recent studies have shown small percentages of complete and partial responses, so I shall give it a whirl.   
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: pulmonary edema after chemo

i was diagnosed at the beginning of the year.  I ahev not tried any chemo yet, as what I have read has not been that encouraging.  Sir shperes has been my only line of defense, but I feel fine!  I go to work every day!  My questions is, has any chemo worked out there for anyone, and what is it?

becky
blessed are those that are cracked,
for they let in the light!

8 (edited by JeffG Mon, 30 Jul 2007 16:34:24)

Re: pulmonary edema after chemo

Hi Becky,  My suggestion is ct scan every 2-3 months and if tumors are still growing then I personally would be proactive and try chemo.  I waited over about five years before I started chemo, but I had  resections and was caught probally  alot earlier than many.  I did try alternatives, probally everything listed on this site.  Did any do any good.  Maybe or maybe not. Tumors continued to recur and grow slowly.  I started chemo three years ago. Plus had radiation to the liver and spine bone.  I start my 5th chemo regimen Monday.  I can't really remember the different combination I've tried but know I've had 5-FU, carboplatin, Cisplatin, gemcitibine, oxalyplatin, xeloda, and trying taxotere on Monday which was just approved late 2006, by the FDA specifically for CC.  There is a couple others I have had but just don't remember.  You can always ask the oncologist to start out treatments at a lower dosage or cut back if side effects were to harsh.  Yes, all of these chemos have either shrunk or held stable the cc.  But I kept changing as eventually one regimen would become ineffective so I moved on to another.  I guess I waited and monitored the first five years as the oncologist I had back then told me if chemo is going to work now it will work later but not to let tumors get to big before trying.  But you also got to remember the little radicals lurking around that can pop up any where; like my rib and spine.  That wasn't caught on a CT Scan either but verified by MRI after a few weeks of incredible pain.  I was up to 120mgs of morphine daily with a break through med called dialud(SP).  Becky, I just feel your struggle and it's a difficult choice.  Only one that you can make.  Just living and thinking of this disease everyday is rough enough, let mind which direction to lead off with or not.  I wish you  the best and trust you'll make the right choice for you.
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)